Effects Chemotherapy Has on Urinary Systems

portrait of an elderly woman in a state of worry
Portrait of an elderly woman in a state of worry. (Image: Stockbyte/Digital Vision/Getty Images)

Chemotherapy is often a vital part of a cancer treatment regimen. While the drugs have great benefits for many cancers, there are short- and long-term side effects that can affect different organ systems throughout the body. The urinary system--the kidney, bladder, ureter and urethra--can be impacts by chemotherapy; some side effects may be only bothersome while others may be much more damaging.

Change of Urine Color

According to the American Cancer Society, during chemotherapy, a patient's urine may change colors. The urine may turn orange, red or yellow. The urine may also develop a strong odor as well.

Cystitis

A side effect of chemotherapy is an irritation of the inside of the bladder wall called cystitis. This can cause urinary frequency and urgency and burning with urination as noted on the ChemoCare website. Some chemotherapy drugs such as ifosfamide and cyclophosphamide can cause a more serious form of cystitis called hemorrhagic cystitis; the symptoms of this condition include blood in the urine as well as the other symptoms of cystitis. According to the American Cancer Society, this condition can get worse after the drugs are stopped but there are medications available to manage this problem.

Urinary Tract Infection

It may be easier for a patient on chemotherapy to develop a urinary tract infection because the drugs may make it more difficult for the body to fight off infection. If not treated promptly, these infections can progress to pyelonephritis which is a dangerous kidney infection; the infection can also get into the bloodstream and cause sepsis as noted on the ChemoCare website. Cloudy or dark urine and pain on urination may be signs of a urinary tract infection; the doctor or nurse should be alerted immediately so that antibiotics and other treatments can be started.

Nephrotoxicity

Exposure to certain chemotherapy drugs like cisplatin, carboplatin and mitomycin can cause damage to the kidneys where the kidneys are unable to perform their job properly according to the ChemoCare website. The kidneys may not be able to clear the body of wastes or urine. This condition may be temporary but can also develop into renal failure. Hydration during chemotherapy may help decrease the risk of nephrotoxicity.

REFERENCES & RESOURCES
Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2018 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.